Tuesday, October 13, 2015

The mother of all drug withdrawals

It's really good, they say. Will stop the pain, they say. You'll have withdrawals so bad you'd think you just shared a needle with the 1997 version of Russell Brand, they (failed to) say.

Do you remember when I decided against meds to treat postpartum depression? Yeah, I paid bigtime for that. Enjoyed nearly a year of underlying agitation that, quite frankly, kept me one inch above water until I found Kratom (hello, miracle herb!). So, it's funny that when my doctor suggested an antidepressant to treat chronic pain from an injury caused in a June car accident, I said, "sign me up, Scotty!" (...or, Dr. Stone, if we're being historically accurate). Truthfully, I had trepidations about taking these meds, too, but my injury caused more agitation - hence more irritability - on TOP of PPD's just-barely healing wounds. So, I decided my family life had just been suffering too long. (What, no one wants to hang out with a bitchy mom who's taking frustrations out on her husband, neighbor, and the sink she's scrubbing till her knuckles bleed?) I have been in physical therapy for months, but still, the nerves are raw. So yes, doc, whatever you can give me (because, for some reason, white coats are WAY too scared to prescribe your regular ol' pain pill these days). So, Cymbalta, it is; to treat my nerve pain. Doctor says the "antidepressant element" of the drug is just a bonus aimed to help fish my once-decent mood from the toilet.

I take it. And it starts working. Less pain. Hardly any agitation. Extreme patience with home occupants. My husband is all in love with me all over again. But, as I have always disliked about pharmaceuticals, there are side effects. And ones that my doctor didn't bother to tell me beforehand.

-My ability to orgasm disappeared completely for the first 2-3 weeks. Ugh. That wasn't just annoying, it was scary! I thought I had lost it permanently! But of course, that didn't prevent us from trying. ;) And thank goodness we did, because it finally came back on its own.
-You are vulnerable to dangerous - even fatal - side effects if you take pretty much any other medicine, including herbal varieties, while taking Cymbalta. It was interesting that I had to find that out from the Internet that the arsenal my doctor prescribed to me - an antiinflammatory, a muscle relaxer and the Cymbalta - were all contraindicated for Cymbalta. Not to be dramatic, but I could have died at any moment.
-And now, the grand finale! The horrible, no - HORRIFIC withdrawal symptoms I suffered, even after tapering off the drug in increments, as ordered. Let me tell you about this 13-day hell.

(And this is where I'm face-palming for ever bending my life goal of no heavy pharmaceuticals...)

There's a reason for the thousands of forum threads, as well as dozens of class-action and private lawsuits.  I mean, coming off this nightmare of a drug now has its very own title, Cymbalta Discontinuation Syndrome, making it an official disorder.

And boy, is that warranted.

I taper off as ordered - jumping from 60mg, to 30 mg; taking the 30 every other day for two weeks. Then, I take it Oct. 8 for the last time. Two days go by, and on the night of the second day, i start getting head or nerve rushes. Like, someone is pressing a button to send waves of oxygen or medication through my brain, neck and spine. They happen every 5 or 10 minutes. When they happen, I can't keep a thought straight, therefore I can't really talk. I'm dizzy, nauseated, and scared. I take a muscle relaxer and sleep it off, thinking it's an after-effect of some intense facial dry needling I had that day.

I wake up, and the second I get out of bed, I'm grounded to the floor by an overwhelming sweep of dizziness and nausea. I turn my head and get head rushes every time, where I feel like I'm getting MDMA flashbacks or something, but not in a pleasant way. In a terrifying, "I think I'm losing control of my body" way. I'm totally bedridden, and constantly on the verge of tears. I have several random bursts of anger towards my husband where I said things that would never come out of my mouth before. My fuse is just so short. The baby crying is overwhelming. I don't know who I am, or have any motivations. My body is in excruciating pain. So, feverish and defeated, I crawl back into bed and beg my sister to come take care of the baby. I proceed to cry uncontrollably. A lot.

It's still there the next day. This time, I'm crying like every couple hours. I feel like a loser, an absent mom and wife, and hopeless. I sob to my husband, "William would be better off without me," which totally shook both of us because that sounds pretty suicidal. I call a psychiatrist. She tells me to see a doctor. I can't get into my prescribing doctor for several days so I go to a clinic. At the appointment, my son was squirming and crying and I started losing my temper but caught myself and cried instead - and the doctor looked at me like I was literally crazy.

"Do you have some Cymbalta at home? You should start taking it again," he says offhandedly.

"I don't want to do that, because I don't want to go through this again."

"Well, then let's get you on some Prozac. It has a longer half-life, so it will be an easier withdrawal process when you get off of it," he sing-songingly offers.

"Sure," I mutter, knowing damn well I'm not going to do it. Going from trying to treat a neck injury to somehow being on full-blown antidepressants? How did we get here?

Now, back to basics. Let's get this organic girl back in her groove. Fresh veggies, salmon (those Omegas!), fruit packed with antioxidants, and LOTS of water. Seriously, CHUG it (add a little lemon essential oil for extra detox help). I went to Dave's Nutrition and they recommended a blend of St. John's Wort, 5-HTP and passion flower for the brain/emotional part, chlorophyl for the body part (or any supergreen) and even some hormone regulating Vitox to help stay balanced during such a chaotic time. I busted out the bioavailable multivitamins and fish oil pills that somehow fell off my daily routine, and I think those have helped more than anything. Hot showers, acupuncture, massage, yoga, deep breathing (it really calms the nervous system)...doing all that

I'm also cheating a little bit, because there have been days where my pain is so bad, I am literally rocking back and forth because it's the only way to feel relief. I'm taking 50mg of Tramadol (pain killer) whenever it gets too much, and it always helps. I also use the muscle relaxer Soma to get to sleep. I took a Klonopin the day I had the crazy sobbing episode. So, even though I'm still using some of the chemical stuff, I read that Cymbalta withdrawal makes all other withdrawals seem "fun," so you do what you have to do.

I'm on day 13 and this has been my second "OK" day in a row. Everything's still kinda there, just not as bad. But check this out; I was smiling and laughing like my old self today! Some people in the forums say they suffered for months, so I feel very grateful to be recovering so soon (I remember feeling on day 2 just so hopeless and scared that I'd feel this way forever). I think listening to my body was the key. It needs help to get that nasty stuff out! For example, when my throat gets tight and the tension starts to claim my entire body, I chug water and it releases. Giving it what it needs. And of course, I'm now going to be super careful when approaching prescription medications. I knew more than my doctor after a few minutes on the Internet, so the next time I'm in his office, and from here on out, this is what I'm going to say:

"I have a plan for my treatment. Can I run it by you?"